Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 72, NWS Cleveland, OH

September 28, 2020

NWS Cleveland, OH issued this small craft advisory at Sep 28, 2020, 9:31 AM EDT. It took effect at Sep 28, 2020, 8:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2020, 9:31 AM EDT (13:31 UTC)
In effect from
Sep 28, 2020, 8:00 PM EDT
Expired
Sep 29, 2020, 10:08 AM EDT
In force
14 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

946 
WHUS71 KCLE 281331
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
931 AM EDT Mon Sep 28 2020

LEZ145>148-282145-
/O.NEW.KCLE.SC.Y.0072.200929T0000Z-200929T1300Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
931 AM EDT Mon Sep 28 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM
EDT TUESDAY...

* WHAT...West winds 10 to 20 knots with gusts up to 25 knots and
  waves 3 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Vermilion to 
  Conneaut OH.

* WHEN...From 8 PM this evening to 9 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ149-282145-
/O.NEW.KCLE.SC.Y.0072.200929T0300Z-200929T1500Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
931 AM EDT Mon Sep 28 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 AM EDT TUESDAY...

* WHAT...West winds 10 to 20 knots with gusts up to 25 knots and
  waves 3 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Conneaut OH to 
  Ripley NY.

* WHEN...From 11 PM this evening to 11 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
4 follow-up statements
691 
WHUS71 KCLE 281957
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
357 PM EDT Mon Sep 28 2020

LEZ149-290400-
/O.EXT.KCLE.SC.Y.0072.200929T0000Z-200929T1500Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
357 PM EDT Mon Sep 28 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
11 AM EDT TUESDAY...

* WHAT...West winds 10 to 20 knots with gusts up to 25 knots and
  waves 3 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Conneaut OH to 
  Ripley NY.

* WHEN...From 8 PM this evening to 11 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ145>148-290400-
/O.CON.KCLE.SC.Y.0072.200929T0000Z-200929T1300Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
357 PM EDT Mon Sep 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 9 AM EDT TUESDAY...

* WHAT...West winds 10 to 15 knots with gusts up to 25 knots and
  waves 2 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Vermilion to 
  Conneaut OH.

* WHEN...From 8 PM this evening to 9 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
930 
WHUS71 KCLE 290215
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1015 PM EDT Mon Sep 28 2020

LEZ145-290315-
/O.CAN.KCLE.SC.Y.0072.000000T0000Z-200929T1300Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
1015 PM EDT Mon Sep 28 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds will continue to subside and back west southwest this
evening.

$$

LEZ146>148-291015-
/O.CON.KCLE.SC.Y.0072.000000T0000Z-200929T1300Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
1015 PM EDT Mon Sep 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT
TUESDAY...

* WHAT...West winds 10 to 20 knots with gusts up to 25 knots and 
  waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Avon Point to 
  Conneaut OH.

* WHEN...Until 9 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ149-291015-
/O.CON.KCLE.SC.Y.0072.000000T0000Z-200929T1500Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1015 PM EDT Mon Sep 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
TUESDAY...

* WHAT...West winds 15 to 20 knots with gusts up to 25 knots and 
  waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Conneaut OH to 
  Ripley NY.

* WHEN...Until 11 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
158 
WHUS71 KCLE 290738
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
338 AM EDT Tue Sep 29 2020

LEZ146-290845-
/O.CAN.KCLE.SC.Y.0072.000000T0000Z-200929T1300Z/
Lake Erie nearshore waters from Avon Point to Willowick OH-
338 AM EDT Tue Sep 29 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds will continue to subside and back west southwest this
evening.

$$

LEZ147-148-291300-
/O.CON.KCLE.SC.Y.0072.000000T0000Z-200929T1300Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
338 AM EDT Tue Sep 29 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

* WHAT...Southwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Geneva-on-the- 
  Lake to Conneaut OH and nearshore waters of Lake Erie from 
  Willowick to Geneva-on-the Lake OH.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ149-291500-
/O.CON.KCLE.SC.Y.0072.000000T0000Z-200929T1500Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
338 AM EDT Tue Sep 29 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Conneaut OH to 
  Ripley NY.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
280 
WHUS71 KCLE 291408
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1008 AM EDT Tue Sep 29 2020

LEZ149-291515-
/O.CAN.KCLE.SC.Y.0072.000000T0000Z-200929T1500Z/
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1008 AM EDT Tue Sep 29 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have decreased enough to allow the small craft
advisory to end. However 2 to 4 foot waves from Willowick to 
Ripley will occur. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Sep 28, 6:31 AM EDT, 3 hours earlier.

Area forecast discussion, Sep 28, 6:31 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Cleveland OH
631 AM EDT Mon Sep 28 2020

.SYNOPSIS...
A weak cold front will move east across the local area this morning
and dissipate. A stronger cold front will move east across the area
this evening. A ridge of high pressure will build east across the
area late tonight into Tuesday. A warm front will follow the ridge
Tuesday night. Another cold front will move southeast across the
area Wednesday night followed by a trough of low pressure that will
linger into Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
First of two positive vorticity maximums is moving northeast
through the eastern portions of the forecast area at this time.
This upper level feature is spawning some scattered sprinkles in
the east. Updated forecast in the east to account for the
activity. Latest radar shows new shower activity developing
along the Ohio River. This is in response to the secondary upper
level positive vorticity maximum that will move through the area
this afternoon. Still looking at a chance for some showers in
the east as expected earlier. Otherwise, showers will continue
to advance east with time into the western portions of the
forecast area. Latest radar trends indicate some weakening of
the showers, but as day time heating takes place, expecting
some redevelopment of the activity. Minor changes to the hourly
temperatures with this update.

Previous Discussion...

An upper level trough will dive southeast into the central United
States during this forecast period and become persistent across the
area for some time to come. This upper level feature will bring an
end to the mild September weather we have been experiencing and
transition the area into a more fall like pattern.

A weak cold front currently over northwest Ohio is progged to move
east this morning and dissipate.  Meanwhile, another cold front over
Iowa this morning will move east and through the local area this
evening.  The front has some good moisture associated with it and
the front will become the focusing mechanism for showers today. The
showers will advance from west to east this morning and split the
forecast area by mid day.  There are some indications that enough
instability will develop this afternoon over the eastern half of the
area and moisture support for the development of some scattered
showers.  Latest short term models are now indicating this
possibility in the the east. Radar from earlier this past evening
showed some dying convection to the south of Ohio and upstream from
the local area. This should advect northeast into the eastern
portions of the forecast area in association with a weak positive
vorticity maximum.  This maximum is progged to move over the eastern
areas during the afternoon hours. A surge of moisture streams
northeast in the mean flow this afternoon as well to support the
shower threat.

Cold front will sweep east this evening with the precipitation and
not expecting much in the way of rainfall amounts with the front.
Drier air follows the front later tonight and Tuesday. Skies behind
the front will begin to break up over the west but predominant
broken to overcast conditions will persist in the east Tuesday.

One more day of warm air advection will take place in the eastern
half of the area ahead of the cold front as highs top out in the
middle 70s. Middle 60s are expected in the extreme west where rain
will suppress warming. Lows tonight will range from the middle and
upper 40s west to lower and middle 50s east. The cold air advection
flow tomorrow will keep temperatures in the lower 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
An upper level longwave trough that has dug south across the eastern
two-thirds of the U.S. will continue to impact the area through the
short term period. As a general trend, numerous shortwave troughs
look to propogate along the periphery of the larger system, allowing
surface frontal systems to move across the area at times. By Tuesday
night, remnants of one of these frontal systems may result in some
lingering showers for the far-eastern counties. Overnight
temperatures are expected to drop into the mid to upper 40s. This
drop in temperature will likely create lake effect rain showers,
however with a southwesterly steering flow, the showers should
remain over the lake and not pose an additional rainfall threat
onshore.

On Wednesday, the upper level and surface trough both deepen and
continue to progress southward into the central U.S. and over the
Great Lakes region. Overall, fair weather is expected throughout the
day on Wednesday, although high temperatures are expected to only be
in the mid 60s ahead of the reinforced cold front. Throughout the
day on Wednesday, winds will begin to shift and become more westerly
as the surface trough continues to progress southward and the cold
front moves through the area Wednesday night into Thursday. With the
shift in wind and the colder air moving across the lake, a band of
lake effect rain showers is expected to develop and will impact
areas of northeast Ohio and Northwest Pennsylvania. With great lake-
induced CAPE during this time, a thunderstorm with these lake effect
showers cannot be ruled out. Overnight low temperatures Wednesday
night will be in the mid 40s inland with temperatures near the
lakeshore being a bit warmer, near the low 50s.

On Thursday, similar trends continue as the longwave trend continues
to maintain its position over the area. Another shortwave
disturbance coupled with the chance for lake effect showers will
give much of the area another chance to see precipitation throughout
the day on Thursday. Highs will in the upper 50s with overnight lows
in the low 40s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The pattern does not seem to change much into the long term forecast
period. The deep longwave trough over the eastern portion of the
country will remain in place with shortwave disturbances bringing
support for scattered showers to develop throughout the weekend at
this point. High temperatures into the long term will be in the mid
50s with the lows dipping down into the mid 30s to low 40s
overnight. At the surface, westerly to northwesterly flow will allow
for lake effect showers to continue. With temperatures dropping so
low overnight, a few lake effect snow showers may be able to mix in
during any predawn showers that occur. By the end of Sunday, the
longwave trough appears to begin to gain a positive tilt and become
a bit more progressive. This will need to continue to be monitored,
but could mean the end of the trough is near.

&&

.AVIATION /12Z Monday THROUGH Friday/...
A weak cold front was located from the Lake Erie islands to
around Dayton, Ohio at this time will move east and weaken.
Meanwhile, stronger reinforcing cold front is now exiting Iowa
and will continue to move east toward the area. Showers will
develop and move east along the secondary front this afternoon
and evening and this is when the best chance for the
precipitation is expected. Some of the short term high
resolution model data is still hinting at some instability well
ahead of the cold front over the eastern half of the area this
afternoon. Can't rule out a stray shower or thunderstorm over
the east during day time heating. But overall coverage is
limited so will leave it out for now in the east. Other issue is
upper level disturbance is kicking off some scattered sprinkles
in the east but will not amount to much. Cold front moves east
of the area this evening. Moisture along the front will shift
east with the front this evening and bring an end to the
precipitation from west to east. Ceilings and visibilities will
be impacted in the rain and will drop to IFR in ceilings and
MVFR visibilities. Winds will experience a slight wind shift
with the cold front.

Outlook...Non-VFR possible with lingering low ceilings Tuesday
and showers Wednesday through Friday.

&&

.MARINE...
Current south-southwest winds will continue to increase through the
morning hours at 10 to 15 knots. With primarily offshore flow,
highest waves will remain offshore. Throughout the day, winds will
shift to be primarily out of the southwest and increase to be
sustained at 15 to 25 knots in the open waters. The increase of wind
speed will occur simultaneously will the passage of a cold front and
a Small Craft Advisory may be needed. Opted to not issue one with
this update as current models are backing off on the speed and have
slightly changed the direction to make the winds a bit more
southerly.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Lombardy
MARINE...Campbell
Hazardous weather outlook, Sep 28, 4:03 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
403 AM EDT Mon Sep 28 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
403 AM EDT Mon Sep 28 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:32 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Lake25 hr
Sep 28, 5:57 PM EDTSpecial Weather StatementCLECuyahoga48 min

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.